In January 2006, class label changes consisting of a boxed warning, Medication Guide, and revised indication were implemented for topical calcineurin inhibitors (TCIs) in the treatment of atopic dermatitis (AD). The boxed warning states that the long-term safety of TCIs has not been established. It also states that, although a causal relationship has not been established, rare cases of malignancy have been reported in patients treated with TCIs.
The changes in labeling were prompted by FDA concerns in several areas: rare case reports of skin malignancy or lymphoma in patients treated with TCIs; the theoretical risk of systemic immunosuppression based on systemic use of calcineurin inhibitors in transplant recipients; and animal toxicology studies showing evidence of malignancy after exposure to the active ingredient in TCIs at doses substantially higher than those generally used by patients.1 As a result of the TCI label changes, misconceptions about the safety of TCIs have surfaced, including the misunderstanding that they are absorbed systemically at high levels and that they have been causally associated with an increased risk for malignancy.
Opposition to the label changes has been expressed in statements issued by numerous professional associations, including the American Academy of Dermatology,2,3 the American College of Allergy, Asthma & Immunology, and the American Academy of Allergy, Asthma & Immunology.4 These organizations support the safety and efficacy of topical TCIs in appropriate patients with AD. Nevertheless, reaction to the warnings has generated reluctance on the part of some physicians to prescribe TCIs and on the part of some patients to use them.
Pharmacists hold the unique position of being able to identify and correct misconceptions about TCI safety, as well as to assist patients in making informed decisions about their AD medications. A clear understanding of the potential risks and benefits of topical TCI therapy will enable pharmacists to provide rational guidance to practitioners and patients.
AD is a common inflammatory skin disease that affects approximately 10% to 20% of children and 1% to 3% of adults.5 The cause is thought to be a combination of interactions among genetics, an individual's environment, defects in the skin's barrier, and systemic and local immunologic responses.6 AD is characterized by recurrent flares of disease with symptoms of intense itching and an eczematous rash.6 The disease negatively impacts the quality of life of affected individuals and their families.7
Use of TCIs in AD
Long-term management of AD consists of a combination of multiple treatment approaches, including avoidance of known triggers, good daily skin care with frequent moisturizing, and pharmacologic treatment of the hyperactive inflammatory response in the skin. Topical TCIs are a class of drugs used to treat the inflammation in the skin. The 2 agents in the TCI class are pimecrolimus 1% cream (Elidel) and tacrolimus ointment 0.03% and 0.1% (Protopic). They are minimally absorbed into the bloodstream after topical administration. Notably, systemic levels of the pimecrolimus and tacrolimus in humans are low and sporadic and are rarely measurable after topical administration.
Multiple clinical studies in children and adults have demonstrated the efficacy of TCIs in improving AD symptoms and reducing itching, the frequency of flares, and the need for topical corticosteroids.8-12 The TCIs were well-tolerated in clinical trials. The most commonly reported side effects included burning and/or irritation at the application site.8-12
Side Effects of Other Treatments
TCIs provide an alternative to other anti-inflammatory treatments. Topical corticosteroids, frequently used to treat AD, if used long term may be associated with significant side effects ranging from skin atrophy to potential suppression of the hypothalamic-pituitary-adrenal axis, increased risk of infection, ocular changes (glaucoma, cataracts), and decreased growth rate. These associations are especially true if mid-to highpotency products are employed.13
Infrequently, oral corticosteroids, cyclosporin A, and phototherapy are used in the treatment of severe AD. They have all been associated with an increased risk of cancer.4 In comparison, to date there is no real evidence of immunosuppressive malignancy with topical TCI therapy when it is used appropriately.4
Safety of TCIs
Although long-term, multiple-year experience is not yet available for TCIs as with topical steroids, assessment of malignancies in clinical trials and in postmarketing surveillance does not support an increased risk of malignancy associated with the use of TCIs by patients compared with the general population.4 Thus, whereas the new labeling of TCIs states that the long-term safety of TCIs has not been established, it also indicates that no causal relationship has been established between TCIs and cancer.14,15
It is important to note that the potential or theoretical risk of systemic immunosuppression with topical TCIs is based on the observation that the prolonged use of oral calcineurin inhibitors in transplant patients has been associated with an increased risk of infection and malignancy. These effects are related to intensity and duration.14,15 It also is important to appreciate the differences between topical and systemic calcineurin inhibitors to fully understand the theoretical risk from TCIs (Table). In contrast to oral calcineurin inhibitors, minimal quantities (<1 ng/mL in a majority of patients) of pimecrolimus and tacrolimus can be detected in the bloodstream of infants, children, and adults after topical application.16-23
In addition, carcinogenicity studies of pimecrolimus in mice have failed to demonstrate an increased risk for malignancy even when mice were dosed at 27 times the maximum recommended human dose (MRHD) in children.24 Of note, lymphoproliferative disease was observed only when pimecrolimus and tacrolimus were dosed orally in primate carcinogenicity studies, at levels well above the MRHD (31 times for pimecrolimus).24-26 These lymphoproliferative changes were consistent with those seen in transplant patients treated with systemic calcineurin inhibitors.
The boxed warning on the TCIs may result in patient safety inquiries, nonadherence, or even overtreatment with topical OTC or prescription corticosteroids. The pharmacist has an important role in communicating accurate information to patients about therapeutic agents, including TCIs. Providing patients with proper counseling will assist them in placing FDA warnings within the context of treatment for their troubling disease. Reviewing the boxed warning and the basis of the FDA's concerns with reluctant patients will go a long way toward reducing patient fears and promoting adherence.
Patients should be discouraged from stopping TCI treatment or using OTC topical corticosteroids indiscriminately without consulting their physician. Doing so could result in loss of AD control or significant adverse effects. Furthermore, pharmacists can provide counseling regarding the avoidance of occlusive techniques with medication and the importance of proper skin care (an important component of treatment for their disease).
Dr. Munzenberger is an associate professor in the Department of Pharmacy Practice at Eugene Applebaum College of Pharmacy and Health Sciences,Wayne State University, Children's Hospital of Michigan, Detroit Medical Center, Detroit, Mich.
For a list of references, send a stamped, self-addressed envelope to: References Department, Attn. A. Rybovic, Pharmacy Times, Ascend Media Healthcare, 103 College Road East, Princeton, NJ 08540; or send an e-mail request to: firstname.lastname@example.org.